Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 193, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2012, 2:11 PM EDT for Johnson County, Sullivan County, Tennessee; 6 counties in Virginia. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 2:11 PM EDT (18:11 UTC)
- Expired
- Jul 5, 2012, 3:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Sullivan County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:40 PM EDT | TSTM WND DMG | 5 Ene Honaker, VA | SEVERAL TREES DOWN. |
| Jul 5, 3:00 PM EDT | TSTM WND DMG | Abingdon, VA | SEVERAL TREES DOWN. |
| Jul 5, 3:25 PM EDT | TSTM WND DMG | 11 Nw Abingdon, VA | ONE TREE DOWN ALONG HWY 19. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 11:37 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601
WUUS54 KMRX 051811
SVRMRX
TNC091-163-VAC167-169-191-195-520-720-051915-
/O.NEW.KMRX.SV.W.0193.120705T1811Z-120705T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
MCROBERTS TO 8 MILES EAST OF ASBERRYS...AND MOVING SOUTHWEST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...ABINGDON...WISE...NORTON...MOUNTAIN CITY...BRISTOL VA...
BRISTOL TN...CLEVELAND...BIG STONE GAP...DYE...HONAKER...
ROSEDALE...GLADE SPRING...LINDELL...EMORY-MEADOW VIEW...POUND...
KONNAROCK...ST. PAUL...HANSONVILLE AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3653 8170 3634 8172 3646 8197 3651 8199
3648 8204 3683 8281 3689 8288 3698 8288
3703 8275 3712 8273 3720 8257 3703 8247
3696 8235 3705 8218 3706 8205 3713 8201
3714 8190 3696 8177 3692 8183 3663 8160
TIME...MOT...LOC 1810Z 033DEG 24KT 3769 8281 3703 8139
$$
DH1 follow-up statement
927
WWUS54 KMRX 051832
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT THU JUL 5 2012
TNC091-163-VAC167-169-191-195-520-720-051915-
/O.CON.KMRX.SV.W.0193.000000T0000Z-120705T1915Z/
SULLIVAN TN-JOHNSON TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
CITY OF NORTON VA-CITY OF BRISTOL VA-
232 PM EDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CITY OF BRISTOL...CITY OF NORTON...WISE...WASHINGTON...SCOTT...
RUSSELL...JOHNSON AND SULLIVAN COUNTIES...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF POUND
TO 18 MILES NORTHEAST OF GLADE SPRING...OR ALONG A LINE EXTENDING
FROM 28 MILES NORTHEAST OF HAZARD TO 6 MILES NORTH OF MARION...MOVING
SOUTHWEST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LEBANON...ABINGDON...WISE...NORTON...MOUNTAIN CITY...BRISTOL VA...
BRISTOL TN...CLEVELAND...BIG STONE GAP...DYE...HONAKER...
ROSEDALE...GLADE SPRING...LINDELL...EMORY-MEADOW VIEW...POUND...
KONNAROCK...ST. PAUL...HANSONVILLE AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3653 8170 3634 8172 3646 8197 3651 8199
3648 8204 3683 8281 3689 8288 3698 8288
3703 8275 3712 8273 3720 8257 3703 8247
3696 8235 3705 8218 3706 8205 3713 8201
3714 8190 3696 8177 3692 8183 3663 8160
TIME...MOT...LOC 1831Z 033DEG 24KT 3757 8291 3691 8148
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:40 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 5, 1:40 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT THU JUL 5 2012
.AVIATION...SCT CONVECTION TO OUR NORTH WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON. COVERAGE AND TIMING REMAIN
IN QUESTION AND WILL CONTINUE VCTS WORDING IN TAFS. WITH RECENT
RAINFALL AND CLEARING SKIES TONIGHT...COULD SEE PATCHY FOG DEVELOP
TOWARDS MORNING...MAINLY NEAR TRI FOR MVFR CONDITIONS TOWARDS
SUNRISE. OTHERWISE...HIGH PRESSURE IN CONTROL FOR VFR CONDITIONS
AND LIGHT WINDS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON TO 9 PM
EDT /8 PM CDT/ THIS EVENING FOR THE FOLLOWING ZONES:
BLEDSOE...BRADLEY...HAMILTON...MARION...MCMINN...MEIGS...
RHEA...SEQUATCHIE...WEST POLK.
VA...NONE.
&&
MJBHazardous weather outlook, Jul 5, 9:20 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 AM EDT THU JUL 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 920 AM EDT (820 AM CDT) THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO 105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK. DMG
In the hours before
Local storm report, Jul 5, 10:09 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG HILTONS 36.65N 82.47W
07/04/2012 SCOTT VA 911 CALL CENTER
FEW TREES DOWN ALONG AP CARTER HIGHWAY NEAR HILTONS.
&&Special weather statement, Jul 5, 2:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT THU JUL 5 2012 TNZ098-051845- MARION TN- 102 PM CDT THU JUL 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 145 PM CDT... AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SOUTH PITTSBURG...OR 8 MILES NORTHWEST OF JASPER...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...ORME AND MARTIN SPRINGS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:38 AM EDT | Heat Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 17 hr |
| Jul 5, 2:16 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 44 min |
| Jul 5, 2:40 PM EDT | Areal Flood Advisory | MRX | Marion | 2 hr |
| Jul 5, 2:50 PM EDT | Heat Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 13 hr |
| Jul 5, 2:56 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 64 min |
| Jul 5, 3:49 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hancock, Hawkins, Sullivan, Unicoi and 1 more | 56 min |
| Jul 5, 4:05 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Washington | 3 hr |
| Jul 5, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 53 min |
| Jul 5, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Hawkins | 63 min |
| Jul 5, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock, Union | 53 min |
| Jul 5, 5:03 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson | 57 min |
| Jul 5, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 62 min |
| Jul 5, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Knox and 2 more | 59 min |
| Jul 5, 5:46 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Cocke, Grainger, Greene, Hamblen and 5 more | 119 min |
| Jul 5, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Loudon, Monroe, Morgan, Roane, Scott | 54 min |
| Jul 5, 5:52 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 23 min |
| Jul 5, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Monroe, Sevier | 46 min |
| Jul 5, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 61 min |
| Jul 5, 6:40 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 65 min |
| Jul 5, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.